DAVID ISAACS: Tardive dyskinesia is a medication-induced movement disorder. It's typically caused by certain classes of medicines that block dopamine receptors in the brain. The typical offenders are a class of medications called antipsychotics, but also some medicines for nausea, not all, but some, can also cause it.
It can start while you're on the medication. In fact, that's usually when it does start. But the difference from other side effects from many medications is that even after you stop the medication, the movement issues can persist.
The earliest signs are typically abnormal movements that are uncontrollable. The most common part of the body that's affected is in the face, specifically the lower face-- the cheeks, the lips, the tongue, and the mouth, in general. And it's usually what's called chorea, but the dancing-like or involuntary movements that can involve the tongue flitting in and out of the mouth, just contortions of the jaw, movements, wrinkling of the mouth.
Though that's often the earliest sign, it can look different. Some people actually get abnormal movements affecting other parts of their body. And as soon as that's noticed, it really needs to be brought to the attention of the prescribing providers, because they really need to take some course of action to address that.
Typically, the first step is identifying what may be the medication that is causing it, so if the person is still on that treatment, or if they've stopped the treatment, what was the medication they were on that was causing it? And then once that medication's identified, determining is it something that can be lowered, can it be switched to a different medication that maybe doesn't have that risk or has a lower risk of that particular movement problem? The two FDA approved medications are deutetrabenazine and valbenazine. Those are the generic names.
The first step is really what caused it? And can we lower or stop that medication or switch to a safer one as a next step that's really, is it safe? Is it appropriate to actually start a symptom-based treatment?
The deutetrabenazine and valbenazine don't actually stop the underlying process, meaning if you're taking those medications and your movements get better, and then months or years later you come off of it, those movements, most likely, would recur. They would come back. It's masking or controlling the symptom, but it is not resolving or curing the underlying dysfunction in the brain.
So if it is identified early, this is especially true in younger people and people maybe who haven't been on these offending medications, the dopamine receptor blocking agents as long, that if you stop the medication quite quickly, there are definitely cases where people remit and those symptoms go away. So early identification is really important. But once you stop the medication and then the movement problems, wherever they're located in your body, if they persist for longer than several months, odds are that it will be a lifelong problem.
The longer it persists, the more likely it is to continue persisting, and in that case it isn't curable. It doesn't tend to get worse. It tends to be stable over time, but it often doesn't fully go away either. And most people-- these medications really are very effective, and if they're not, there are next line steps and treatments that can be undertaken.